Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 18, NWS Reno, NV

August 9, 2017Washoe County, Nevada; Lassen County, Plumas County, California

NWS Reno, NV issued this severe thunderstorm warning at Aug 9, 2017, 7:19 PM PDT for Washoe County, Nevada; Lassen County, Plumas County, California. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 7:19 PM PDT (02:19 UTC)
Expired
Aug 9, 2017, 7:45 PM PDT
In force
26 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lassen County, CA, Plumas County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 56 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 2.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
2812 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

872 
WUUS55 KREV 100219
SVRREV
CAC035-063-NVC031-100245-
/O.NEW.KREV.SV.W.0018.170810T0219Z-170810T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
719 PM PDT WED AUG 9 2017

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Plumas County in northern California...
  Southeastern Lassen County in northern California...
  Southern Washoe County in western Nevada...

* Until 745 PM PDT

* At 718 PM PDT, a severe thunderstorm was located near Doyle, moving
  north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected.

* Locations impacted include...
  Doyle, Herlong and State Line Peak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to 
localized flooding, especially across the northern portion of the 
Long Valley burn scar. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 3995 11989 3990 12011 4014 12026 4022 11992
TIME...MOT...LOC 0218Z 164DEG 11KT 4001 12003 

HAIL...1.00IN
WIND...60MPH
 
$$

DJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:15 PM PDT, 6 hours 4 minutes earlier.

Area forecast discussion, Aug 9, 1:15 PM PDT, 6 hours 4 minutes before
Area Forecast Discussion
National Weather Service Reno NV
115 PM PDT Wed Aug 9 2017

.SYNOPSIS...

Low pressure over northern California will continue shower and
thunderstorms development through this evening with some storms
capable of producing flash flooding mainly north of I-80. The
storm threat will shift farther north on Thursday as this low
finally exits northern California. Drier conditions are expected
Friday through early next week. Temperatures will remain near to
slightly above average through the week.

&&

.SHORT TERM...

Showers and thunderstorms producing hail, gusty outflow winds,
and localized flash flooding generally north of Interstate 80
will continue this evening.

An upper level shortwave trough off the California coast will
place favorable upper level divergent forcing across northern
Nevada tonight. Layered water vapor imagery and our special 19z
sounding shows an encroaching dry level pushing northward near the
I-80 corridor. This could reduce the flash flood threat southward
of this area with more of a wind gust threat expected. As such,
think the best flash flood potential should remain across northern
Washoe, Lassen, and Pershing counties with much of the showers
and storms diminishing before midnight.

The shortwave will remain in the area on Thursday but the
moisture and forcing axis will shift northward and provide the
best chances for storms mainly across Lassen and northern Washoe
counties. Cooling aloft should produce some sizable instability by
Nevada standards at about 800-1000 J/kg. Considering the ample
instability and light flow aloft, these storms look like mainly
hail and heavy rain producers.

Drier and quieter conditions will prevail heading into the weekend
as broad troughing ushers in a dry southwest flow aloft.
Temperatures will warm aloft and will allow high temperatures to
warm a few degrees above seasonal averages with lower 90s expected
across western Nevada and lower 80s across Sierra valleys.

Expecting typical zephyr breezes through the weekend and into
early next week. The dry air mass will result in dry conditions
along mid-slopes and higher elevations by Sunday morning.

By early next week, model guidance again wants to develop a closed
low across central California, but predictability with the
trajectory is typically low particularly in the extended. Overall,
this low may transport moisture northward and could trigger some
showers and storms, but will leave out of the forecast until
confidence increases with the shortwave development. Fuentes

&&

.AVIATION...

Areas of showers and thunderstorms will continue through about 05z
this evening. These storms could be strong with hail and wind
gusts to 40-50 kts possible mainly for areas south of Interstate
80, with a lessening wind threat and more of a heavy rain threat
expected towards the Oregon border.

The favored location for most storms through this evening should
remain north of KTRK to KLOL. Isolated to scattered showers and
storms are possible through 02z for KTVL, KTRK, KRNO, and KRNO.
Lesser chances expected for KMMH with less than a 20% chance
expected through 01z.

Storms are expected to die off after midnight with another repeat
possible on Thursday, but focused more to the north. Dry for
Friday into the weekend. Fuentes

&&

.REV Watches/Warnings/Advisories...

NV...Flash Flood Watch until 10 PM PDT this evening NVZ003>005.

CA...Flash Flood Watch until 10 PM PDT this evening CAZ070-071.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Local storm report, Aug 9, 6:21 PM PDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
621 PM PDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             2 S RENO                39.51N 119.82W
08/09/2017  M0.25 INCH       WASHOE             NV   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED PEA SIZED HAIL AND HEAVY
            RAINFALL.

0620 PM     HAIL             5 WNW SUSANVILLE        40.43N 120.75W
08/09/2017  M0.25 INCH       LASSEN             CA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED PEA SIZED HAIL AND VERY
            HEAVY RAINFALL.

&&

MCGUIRE
Local storm report, Aug 9, 6:44 PM PDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
644 PM PDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             4 ENE VERDI             39.53N 119.93W
08/09/2017  M0.25 INCH       WASHOE             NV   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTED PEA SIZED HAIL IN THE
            SOMERSETT AREA. RAINFALL RATE OF 0.25 INCHES PER HOUR
            REPORTED.

&&

JOHNSTON
Special weather statement, Aug 9, 6:49 PM PDT, 30 minutes before
Special Weather Statement
National Weather Service Reno NV
649 PM PDT WED AUG 9 2017

CAZ071-072-NVZ002-003-100215-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-Greater Reno-
Carson City-Minden Area NV-
649 PM PDT WED AUG 9 2017

...STRONG THUNDERSTORM MOVING THROUGH WEST RENO...

At 647 PM PDT, Doppler radar was tracking a strong thunderstorm over
Verdi-Mogul, or over Verdi, moving northeast at 15 mph.

Heavy rain, dime size hail, and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Reno, Verdi, Stead, Verdi-Mogul, Caughlin Ranch, Northwest Reno, Dog
Valley, Mogul and Somersett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3942 12000 3959 12009 3969 11990 3944 11978
TIME...MOT...LOC 0147Z 220DEG 11KT 3954 11996

DJ
Local storm report, Aug 9, 6:55 PM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
655 PM PDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     FLOOD            SUSANVILLE              40.41N 120.65W
08/09/2017                   LASSEN             CA   LAW ENFORCEMENT

            LASSEN COUNTY SHERIFFS OFFICE REPORTING MINOR FLOODING IN
            SEVERAL RESIDENTIAL NEIGHBORHOODS ON THE WEST SIDE OF
            SUSANVILLE.

&&

MCGUIRE
Local storm report, Aug 9, 7:02 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
702 PM PDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     FLOOD            11 ENE CHILCOOT         39.87N 119.96W
08/09/2017                   WASHOE             NV   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTED WATER COVERING ROAD NEAR
            RED ROCK FIRE STATION.

&&

JOHNSTON
Local storm report, Aug 9, 7:14 PM PDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
714 PM PDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HEAVY RAIN       8 NE HALLELUJAH JUNCTIO 39.86N 119.93W
08/09/2017  M0.60 INCH       WASHOE             NV   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED 0.60 INCHES IN THE PAST
            HOUR AND FOURTY MINUTES. PEA SIZE HAIL REPORTED ALSO.

&&

JOHNSTON

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:05 PM PDTSpecial Weather StatementREV25 min
Aug 9, 6:17 PM PDTSpecial Weather StatementREV28 min
Aug 9, 6:30 PM PDTAreal Flood AdvisoryREVWashoe2 hr
Aug 9, 6:49 PM PDTSpecial Weather StatementREVStorey26 min
Aug 9, 5:00 PM PDTSpecial Weather StatementREVLassen45 min
Aug 9, 5:36 PM PDTSpecial Weather StatementREVLassen39 min
Aug 9, 5:50 PM PDTSevere Thunderstorm WarningREVLassen25 min
Aug 9, 5:57 PM PDTSpecial Weather StatementREVSierra33 min
Aug 9, 6:33 PM PDTAreal Flood AdvisoryREVLassen, Plumas117 min

Nearby

Severe Thunderstorm Warnings in California, 2017Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.